Amongst the laundry list of medications that I’ve been on over the lifespan of this disease is the infamous Prednisone, a wonderful drug for many things and a dangerous drug that can slowly kill you from the inside out.
A brief description…
One of the steroids produced by the outer portion of the adrenal glands is called cortisone. It normally helps regulate the body’s salt and water balance and reduces inflammation. Introduced in 1955, prednisone is a man-made replica of cortisone. The adrenal glands normally produces an amount of steroids equivalent to about 5 mg. of prednisone a day. When prescribed in doses that exceed natural levels, prednisone suppresses inflammation and can help treat a variety of diseases such as severe allergies or skin problems, asthma, arthritis, ulcerative colitis, and Crohn’s disease. Prednisone is also used to help prevent rejection of organ transplants.
So - the point of this particular journey that I’ve set out on is to STOP my Prednisone use altogether. The highest dosage I was ever on was 60mg per day. The usual dosage was 40mg per day (a dosage I was on for well over a year). Before I began the AI Protocol, I started to ween myself off of the Prednisone and I’m now on 10mg per day and plan to continue to taper it down…hopefully dropping to 5mg soon.
Here’s a picture of me pre-Pred…
And when I was on my highest dosage (my face literally hurt it was so swollen).
One of the side effects of Prednisone is what is affectionally called “Moon Face.” It crept up on me and has decided to hang out awhile. The good news is, with the slow taper I’ve been doing, the moon is eclipsing…but who knows how long the remainder will stick around.
Other side effects that started to effect me:
- Thinning bones/Osteoporosis
- Increased blood pressure
- Suppressed adrenal gland hormone production
- Thin skin/easy bruising
- Mood swings
- Fluid retention
The real talk is…though this may be an arduous journey, it is potentially saving my life and I’m more than determined to do all within my power to succeed.